Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 36, NWS Goodland, KS

May 25, 2012Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 25, 2012, 9:19 PM CDT for Norton County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2012, 9:19 PM CDT (02:19 UTC)
Expired
May 25, 2012, 9:33 PM CDT
In force
14 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
523 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS53 KGLD 260219
SVRGLD
KSC137-260300-
/O.NEW.KGLD.SV.W.0036.120526T0219Z-120526T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
919 PM CDT FRI MAY 25 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NORTON COUNTY IN NORTHWEST KANSAS...

* UNTIL 1000 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF ALMENA...AND WAS MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN NORTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3984 9969 3997 9984 4001 9979 4001 9963
      4000 9962 3987 9962
TIME...MOT...LOC 0219Z 228DEG 17KT 3997 9967
WIND...HAIL 60MPH 1.00IN
$$

STASSER
1 follow-up statement
984 
WWUS53 KGLD 260233
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT FRI MAY 25 2012

KSC137-260243-
/O.CAN.KGLD.SV.W.0036.000000T0000Z-120526T0300Z/
NORTON KS-
933 PM CDT FRI MAY 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3984 9969 3997 9984 4001 9979 4001 9963
      4000 9962 3987 9962
TIME...MOT...LOC 0233Z 226DEG 23KT 4004 9952
$$

STASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:40 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 25, 6:40 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT FRI MAY 25 2012

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY NIGHT)
ISSUED AT 315 PM MDT FRI MAY 25 2012

EARLY AFTERNOON WV IMAGERY AND RUC H5 ANALYSIS SHOW LONGWAVE TROUGH
ACROSS THE WESTERN US...WITH A CLOSED CENTER OVER NORTHERN
CALIFORNIA. A LARGE SCALE RIDGE REMAINS IN PLACE OVER THE SOUTHERN
US...WITH WEST/SOUTHWEST FLOW OVER THE CENTRAL HIGH PLAINS BETWEEN
THESE FEATURES. AT THE SURFACE A WARM FRONT HAS LIFTED NORTH TO LIE
ALONG THE KS/OK STATE LINE.

THIS WARM FRONT IS EXPECTED TO CONTINUE TO LIFT NORTH THROUGH
TONIGHT...WITH SHOWERS AND THUNDERSTORMS POSSIBLE OVER EASTERN PARTS
OF OUR FORECAST AREA WHERE THE CAP IS FORECAST TO WEAKEN AROUND 00Z.
SHEAR PROFILES ALONG THE WARM FRONT WOULD BE SUPPORTIVE OF SUPERCELL
GROWTH...WITH STRONG WINDS/HAIL THE MAIN THREAT OVER OUR AREA.
CLEARING HAS OCCURRED AHEAD OF THE WARM FRONT WITH STRATUS BEGINNING
TO BREAK UP OVER THE CWA.  AS THE FRONT LIFTS NORTH BL MOISTURE WILL
INCREASE NORTH OF THE FRONT...WITH TD VALUES IN THE MID 50S ACROSS
MUCH OF THE CWA. THIS SHOULD SUPPORT FOG/STRATUS DEVELOPMENT JUST
NORTH OF THE FRONT. GUIDANCE HAS COME INTO BETTER AGREEMENT ON THE
TIMING OF THIS FRONT...WITH OVERALL TREND INITIALLY QUICKER THAN
PREVIOUSLY EXPECTED BRINGING A MUCH DRIER AIRMASS INTO THE CWA AFTER
06Z...SO THERE WILL PROBABLY BE ONLY A BRIEF WINDOW FOR FOG/STRATUS
ACROSS MUCH OF THE CWA...THOUGH LOCATIONS IN THE NORTH COULD SEE FOG
LINGER THROUGH SUNRISE SATURDAY.

SATURDAY AND SATURDAY NIGHT...BUSY PERIOD WEATHER-WISE WITH
MULTIPLE CONCERNS. SURFACE LEE CYCLOGENESIS WILL TAKE PLACE ACROSS
SOUTHEASTERN WYOMING ON SATURDAY RESULTING IN A TIGHTENING
PRESSURE GRADIENT. ADDITIONALLY...THE ATMOSPHERE WILL BECOME
DEEPLY MIXED. WITH MODERATE FLOW ALOFT...STRONG WIND GUSTS WILL
DEVELOP BY EARLY AFTERNOON. LATEST GUIDANCE WOULD SUPPORT AT LEAST
HIGH END ADVISORY LEVEL CRITERIA BUT CONFIDENCE WAS NOT GREAT
ENOUGH IN HIGH WIND WARNING CRITERIA BEING MET SO OPTED TO
MAINTAIN THE GOING HIGH WIND WATCH.

ADDITIONAL CONCERNS FOR SATURDAY REVOLVE AROUND POTENTIAL FOR
NEAR-RECORD/RECORD TEMPS AND BORDERLINE CRITICAL FIRE WEATHER
CONDITIONS. CURRENT RECORDS ARE LISTED BELOW IN THE CLIMATE
SUBSECTION OF THIS DISCUSSION BUT SATURDAY WILL BE THE HOTTEST DAY
OF THE YEAR SO FAR WITH MANY LOCATIONS EXPECTED TO REACH THE UPPER
90S TO NEAR 100 DEGREES. AT THE SAME TIME...RELATIVE HUMIDITY
VALUES WILL FALL TO LESS THAN 20 PERCENT FOR MUCH OF THE AREA WITH
EASTERN COLORADO EXPECTED TO APPROACH 10 PERCENT. HOWEVER...FUELS
HAVE GREENED QUITE A BIT WITH THE RECENT PRECIPITATION SO NO FIRE
WEATHER HIGHLIGHT PLANNED THOUGH ALL OUTDOOR BURNING IS STRONGLY
DISCOURAGED GIVEN THE ANTICIPATED WINDS.

FINALLY...ISOLATED CONVECTION CAN'T BE RULED OUT ACROSS THE
NORTHEASTERN PORTION OF THE FORECAST AREA LATE SATURDAY EVENING
INTO THE OVERNIGHT HOURS AS BROAD-SCALE FORCING FOR ASCENT
INCREASES ACROSS THE REGION.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 315 PM MDT FRI MAY 25 2012

SUNDAY AND SUNDAY NIGHT...STILL LOOKS ON TRACK TO BE POTENTIALLY
VERY ACTIVE ACROSS EASTERN PORTIONS OF THE FORECAST AREA FROM A
SEVERE WEATHER STANDPOINT. POTENT SHORTWAVE TROUGH WILL BEGIN TO
IMPACT THE REGION LATE SUNDAY MORNING WITH A DRYLINE SETTING UP
ACROSS THE MIDDLE OF THE FORECAST AREA. EAST OF THE
DRYLINE...STEEP LOW/MID- LEVEL LAPSE RATES...MLCAPE OF 1500-2500
J/KG AND DEEP LAYER SHEAR OF 50-60 KTS WILL AID IN UPDRAFT
FORMATION AND ORGANIZATION. LOW LEVEL PARAMETERS APPEAR SUPPORTIVE
OF AT LEAST ISOLATED TORNADOES AFTER 21Z AS THE CAP ERODES
RAPIDLY. FOCUS SHIFTS EASTWARD AWAY FROM THE FORECAST AREA BY 03Z.

MONDAY THROUGH TUESDAY...QUASI-ZONAL FLOW SETS UP WITH DRY
CONDITIONS EXPECTED THROUGH AT LEAST MID-DAY TUESDAY WHEN A WEAK
SHORTWAVE TROUGH WILL MOVE ACROSS THE FORECAST AREA. FOCUS FOR
ASCENT IS POSITIONED EAST OF THE KS/CO BORDER WHERE SLIGHT
CHANCE/CHANCE POPS WILL CONTINUE.

WEDNESDAY AND WEDNESDAY NIGHT...MID/UPPER RIDGE BEGINS TO BUILD
OVER THE WESTERN CONUS RESULTING IN A MORE NORTHWESTERLY FLOW
ALOFT ACROSS THE CENTRAL HIGH PLAINS. A SHORTWAVE TROUGH/SURFACE
COLD FRONT IS PROGGED TO TRANSLATE SOUTHEAST FROM THE NORTHERN
ROCKIES. THE OPERATIONAL GFS IS CERTAINLY MORE ROBUST WITH THIS
FEATURE AS COMPARED TO THE EC BUT FEEL COMFORTABLE CARRYING SLIGHT
CHANCE/CHANCE POPS ACROSS MUCH OF THE FORECAST AREA.

THURSDAY THROUGH FRIDAY...BEHIND WEDNESDAY'S COLD FRONT...WILL SEE
TEMPS ON THURSDAY ABOUT 10 DEGREES COLDER. TEMPS REBOUND BACK TO
NEAR NORMAL ON FRIDAY WITH DRY CONDITIONS EXPECTED AS THE WESTERN
CONUS MID/UPPER RIDGE BEGINS TO TRANSLATE EASTWARD TOWARD THE
REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 534 PM MDT FRI MAY 25 2012

FLIGHT CATEGORIES ARE EXPECTED TO GO DOWN TONIGHT AS STRATUS AND
FOG DEVELOP ALONG AND NORTH OF A WARM FRONT STRETCHED ACROSS
CENTRAL KANSAS. STRATUS WILL DEVELOP RELATIVELY QUICKLY AFTER
SUNSET WITH THE EASTERLY UPSLOPE FLOW IN PLACE AND LOW DEW POINT
DEPRESSIONS. FOG WILL BEGIN TO DEVELOP LATER TONIGHT WITH
VISIBILITY REDUCTIONS. WARM FRONT WILL MOVE NORTH OVERNIGHT...AND
WITH WARM FRONTAL PASSAGE AT KGLD AROUND 09Z IT WILL SCOUR OUT THE
STRATUS AND FOG...BUT THE FRONT WILL NOT REACH KMCK UNTIL THE 12Z
TO 15Z TIME FRAME AND THIS MAY ALLOW VLIFR CONDITIONS TO DEVELOP
THERE OVERNIGHT AND INTO SATURDAY MORNING.

&&

.CLIMATE...
ISSUED AT 245 AM MDT THU MAY 24 2012

RECORD AND NEAR RECORD HIGH TEMPERATURES EXPECTED SATURDAY.

GOODLAND.....97 IN 2006
HILL CITY....99 IN 1912
MCCOOK.......98 IN 1967
BURLINGTON...95 IN 1942
YUMA.........96
TRIBUNE......101
COLBY........98

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR KSZ001-013-027-041.

CO...HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR COZ090>092.

NE...HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR NEZ079.

&&

SHORT TERM...DR/FOLTZ
LONG TERM...FOLTZ
AVIATION...024
CLIMATE...007
Hazardous weather outlook, May 25, 12:17 PM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1117 AM MDT FRI MAY 25 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1117 AM MDT FRI MAY 25 2012 /1217 PM CDT FRI MAY 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FOR AREAS GENERALLY NORTH OF A LINE
FROM YUMA AND WRAY COLORADO TO GOVE KANSAS THIS AFTERNOON
AND TONIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING EAST OF A LINE FROM MCCOOK NEBRASKA TO GOVE KANSAS.
STRONG WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

FOG WILL DEVELOP ACROSS MUCH OF THE AREA TONIGHT WITH
VISIBILITIES AS LOW AS ONE QUARTER MILE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS ACROSS THE AREA
THROUGH THE BEGINNING OF NEXT WEEK. A FEW SEVERE THUNDERSTORMS
WILL BE POSSIBLE DURING THE PERIOD...MAINLY DURING THE WEEKEND.

SOUTHERLY WINDS OF 30 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH
ARE EXPECTED SATURDAY AFTERNOON GENERALLY ALONG AND WEST OF THE
COLORADO AND KANSAS STATE LINE WHERE A HIGH WIND WATCH IS IN
EFFECT. THE STRONG WINDS COMBINED WITH VERY DRY AIR WILL BRING THE
POTENTIAL FOR EXTREME FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM MDT (4 PM CDT).

In the hours before

Special weather statement, May 25, 9:11 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT FRI MAY 25 2012

KSZ004-260245-
NORTON-
911 PM CDT FRI MAY 25 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALMENA...MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3981 9975 3997 9989 4001 9985 4001 9984
      4001 9963 4000 9962 3986 9962
TIME...MOT...LOC 0211Z 227DEG 20KT 3995 9973

PMURRAY/FS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:11 PM CDTSpecial Weather StatementGLDNorton34 min
May 26, 5:09 AM CDTHigh Wind WarningGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more23 hr
May 26, 5:09 AM CDTWind AdvisoryGLDDecatur, Gove, Graham, Norton, Sheridan18 hr
May 26, 5:11 AM CDTRed Flag WarningGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more18 hr
May 26, 6:16 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan44 min
May 26, 6:57 PM CDTSpecial Weather StatementGLDNorton33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.